Custom Search

Angioedema caused by angiotensin-converting enzyme (ACE) inhibitor

Swollen tongue caused by angiotensin-converting enzyme (ACE) inhibitor-associated

Angioedema is a clinical diagnosis. If the patient presents with the characteristic swelling of the
mouth, lips, tongue, or pharynx and is also taking an ACE inhibitor, the diagnosis should be highly suspected.

Clinical Complication:
Airway compromise secondary to swelling of the tongue, uvula, soft palate, and larynx is a common and potentially life-threatening complication of ACE inhibitor-associated angioedema.

Management : Patients with impending airway compromise require the immediate establishment of a definitive airway. Those with less severe findings need early medical management with intravenous (IV) antihistamines, steroids, and subcutaneous epinephrine. After discontinuation of the ACE inhibitor and administration of the appropriate medications, most cases of ACE inhibitor-induced angioedema resolve within 12 to 48 hours.2 However, this angioedema can proceed rapidly to life-threatening airway closure and must be treated as a serious emergency.

For more Photos:

Popular Posts